Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Asprin Allergy - very interesting
    avatar
    sgbl88 posted:
    I don't have a lot of time right now, but my allergist is going to challenge me for asprin allergy. I am allergic to ibuprophen. The question is if that is a cross-reactive NSAID allergy.

    Apparantly asprin allergy can cause lung disease to be much worse than it should be. My research also indicates that it makes sinusitis worse and causes regrowth of nasal polyps.

    I will be doing more research and letting you know what it find.

    One thing about asprin allergy is that the common allergen is also in a lot of fruits and vegetables. So, if you have food allergies/sensitivities that trigger asthma, this might be the problem. You might want to discus this with your doctors.


    Food for thought.
    God bless and have a great day.
    Sonya
    Reply
     
    avatar
    sgbl88 responded:
    I am finding some very interesting things about this.

    1) It is characterized by adult onset, chronic, severe asthma with flares when exposed to aspirin
    2) Asthma diagnosis may be preceded by chronic rhinitis and recurring nasal polyps (polyps that return after surgical removal)
    3) Desensitzation to aspirin greatly reduces all symptoms (nasal and lung)
    4) Asthma is pred dependant
    5) The condition is grossly under diagnosed. That may be due to the fact that only about 20% of asthma patients have it.

    I am seriously thinking this is my problem. Thanks for listening. I will put together a report if anyone is interested.

    Amelia, WebMD needs a comprehensive article on this.

    Sonya
     
    avatar
    deluxehd replied to sgbl88's response:
    Hi Sonya and thank you for the information. I checked into salicylate allergy and found that many of the fruits and vegetables I can't eat are on the list. I will have to check with my dr on this. Please let me know of any more information you find. Thank you.
    Debbie
     
    avatar
    abbymay16 responded:
    I also have issues with ibuprofin (it wasn't classifed an allergic reaction we think the doc just prescribed a way too HIGH dose --I metabolize SLOWLY so I tend to use a lower dose of most drugs--and got weird symptoms but aspirin causes me no issues. Early in my asthma days I was OFF aspirin entirely but it made no difference and I take it now as needed with no issues...but at least we ruled it out as a possibility.

    If you have polyps/sinusitis/asthma I believe they call that the sampters triad? (don't quote me as I have PRED HEAD).

    Mattie

    PS I have also been told by my pharmacist that asthmatics should be cautious using naproxyn sodium as it can trigger airway reactions.
    Vive Bene, Spesso L'Amore, Di Risata Molto (live well, love much, laugh often)
     
    avatar
    sgbl88 replied to abbymay16's response:
    Very good, Mattie. I had run across that in my research today. Correct spelling is Samter's Triad. Excellent for a pred head though. BTW - I am in that camp too...

    "Pred, Pred go away, never come again to play. All I want is sleep today."

    Yes, naproxyn is an NSAID and should be avoided if you have reacted to another NSAID. My philosophy is that if you haven't reacted don't worry about it. Many people don't realize they could be reacting to an NSAID for a couple reasons. First the reaction may not start for up to 3 hours after ingestion. Second, the chemical is in so many foods (fresh fruits and vegetables, nuts, herbs and spices, condiments, food coloring...) that you really may not know what you have been exposed to it let alone are reacting too it. I have had head and neck flushing and had no idea why. My allergist has even witnessed and examined it. I just came across an article that states that is a symptom of AIA (Aspirin Induced Asthma).

    It is a different class of asthma altogether. One article I skimmed said that it should be treated with salmeterol. That goes against every thing we have heard about LABA's and asthma, that we should only use them for short periods of time.

    Honestly, I am excited about this, but also quite scared. I would love to be effectively treated and have a life again. However, the aspirin challenge and densensitization process with repeated exposure, reaction and treatment over 1 - 2 days is un-nerving to say the least. Then the desensitization has to be maintained with daily aspirin dosing.

    I will be getting more info to you all. I would love some ideas for questions to ask my allergist when I see her next week too.

    Thanks and God bless.
    Sonya
     
    avatar
    Amelia_WebMD_Staff replied to sgbl88's response:
    Hi Sonya,

    Here is the WebMD Drugs That May Trigger Asthma: Aspirin, ACE Inhibitors and More... article with most of the information that all of you have gathered in this thread.

    It does state that, "Approximately 10% to 20% of adults with asthma have sensitivity to aspirin or a group of painkillers called non-steroidal anti-inflammatory drugs -- or NSAIDS -- such as ibuprofen (Motrin , Advil) and naproxen (Aleve , Naprosyn ). These drugs are frequently used to treat pain and reduce fevers ." These attacks can be fatal, so we should all be cautious and aware. "Products with acetaminophen such as Tylenol are considered safe for people who have asthma."

    I hope that everyone reads and even prints this article out to have up as a reminder as I will! Even if we may not be in 10% to 20% right now, it is good to stay cautious. Thanks for sharing all of this information. I hope that everyone is breathing better and feeling healthier today!
     
    avatar
    sgbl88 replied to Amelia_WebMD_Staff's response:
    Thanks, Amelia. You are awesome.

    Throwing a thought out for consideration. I would love your thoughts on it as well.

    Benzoates are in a lot of air fragrances. Benzoate is related to salicylates (aspirin). So, do you think that a possible reason I am so senistive to fragrances is the benzoates in them (provided I have AIA). The fact that they can react with other indoor air polutants to make ozone would definitely compound the problem.

    Just a thought I am considering. I will definitely run it by my allergist.

    God bless. (And I am feeling MUCH better today but still quite wheezey and I did start coughing late last night.)
    Sonya
     
    avatar
    mayflwers9 responded:
    I was diagnosed with an asprin and nsaid allergy four years ago. I suffer from sever chronic pain and have been using hydrocodone since. The dosage has been increased over time from 5mg to 10 mg. It has come to the point that it is ineffective. Can i use oxycodone, my allergist told me four years ago that percocet was on the no list. I'd be very grateful for your insight.


    Helpful Tips

    Sports Asthma
    I Have sports related Asthma. I joined the Army and we ran A LOT! the more i ran the better i felt and less my asthma bothered me. i am no ... More
    Was this Helpful?
    5 of 5 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Asthma and Allergies Center